Pennsylvania, 2010

Hail and Damaging Wind in Pennsylvania, May 14, 2010

May 14, 2010 · NWS PBZ · 13 events in 2 counties and zones

Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 2:05 PM EST, 1 minute earlier.

Area forecast discussion, May 14, 2:05 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHWEST PENNSYLVANIA WILL PRODUCE SCATTERED
THUNDERSTORMS THIS EVENING BEFORE MOVING SOUTH OF THE REGION
TONIGHT. HIGH PRESSURE WILL BRING MUCH DRIER AIR INTO THE REGION
TONIGHT AND REMAIN THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT HAS PASSED KPIT AT 18Z AND WILL PASS SOUTHEAST PORTION
OF CWA LATER THIS EVENING. SCATTERED STORMS ALONG THE BOUNDARY MAY
BE SEVERE AND WATCH HAS BEEN ISSUED INTO THE EVENING. LEFTOVER
SHOWERS ALONG BOUNDARY THIS EVENING THEN SHOWERS WILL END AND
CLOUDS WILL BREAK OVERNIGHT AS MUCH DRIER AIR MOVES INTO REGION.
DRY AND COOLER SURFACE HIGH WILL DOMINATE FOR SATURDAY.
TEMPERATURES CLOSE TO MODEL MOS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL INTO SUNDAY. BY SUNDAY NIGHT
STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS TOWARD THE WESTERN
GREAT LAKES WILL PUSH A WARM FRONT BACK ACROSS REGION WITH CLOUDS
INCREASING BY LATER SUNDAY AND A LOW CHANCE OF SHOWERS LATE SUNDAY
NIGHT. AS FRONT MOVES ACROSS REGION MONDAY EXPECT WIDESPREAD
SHOWERS AND A CHANCE FOR THUNDERSTORMS AS DEEP MOISTURE RETURNS
ACROSS REGION. MODEL MOS SEEMED REASONABLE AND WAS FOLLOWED.  BUILD
OVER THE AREA SATURDAY FOR DRY AND SEASONABLE CONDITIONS. THE
RIDGE WILL FLATTEN SUNDAY...ALLOWING FOR A WEAK IMPULSE TO PERHAPS
CLIP I-70 SOUTHWARD. WITH DEEP MOISTURE LACKING...WILL KEEP SUNDAY
DRY...WITH SOME ENHANCED MID LEVEL CLOUDS SUNDAY AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL TRACK SLOWLY FROM THE CENTRAL MS VALLEY
TO THE EASTERN GREAT LAKES MONDAY NIGHT THROUGH WEDNESDAY. THIS
SYSTEM WILL BRING THE LIKELIHOOD OF SHOWERS MONDAY NIGHT THROUGH
LATE TUESDAY...WITH SCATTERED SHOWERS REMAINING OVER THE REGION
WEDNESDAY. A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE WEST
THURSDAY...BRINGING DRY WEATHER FOR LATE IN THE WEEK.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH SOUTHEAST OF THE REGION BY THIS EVENING.
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM MAINLY SOUTH OF
A KZZV-KPIT-KIDI LINE THROUGH AROUND 23Z. BRIEF MVFR/IFR
RESTRICTIONS ARE POSSIBLE IN STORMS...OTHERWISE SCATTERED TO BROKEN
CUMULUS AROUND 4000 FEET WILL PREVAIL THROUGH 00Z. WEST SURFACE
WINDS WILL GUST TO 25KT AT TIMES...THEN DIMINISH TO 5-8KT AFTER
01Z.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 1:33 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT FRI MAY 14 2010

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001>003-
151845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-BROOKE-OHIO-
233 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ059-068-069-PAZ021-023-029>032-WVZ004-012-021>023-041-
151845-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
233 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 14, 8:42 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     SHARON                  41.23N 80.50W
05/14/2010                   MERCER             PA   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN IN THE SHARON, FARRELL AND
            HERMITAGE AREAS.

0535 AM     TSTM WND DMG     OIL CITY                41.43N 79.70W
05/14/2010                   VENANGO            PA   EMERGENCY MNGR

            LGE TREES DOWN ON CARS AT CAR DEALERSHIP AT RIVERSIDE
            DRIVE AND US ROUTE 62 IN CRANBERRY TOWNSHIP.

&&
Special weather statement, May 14, 1:22 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT FRI MAY 14 2010

PAZ021>023-030-141915-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
222 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...ALLEGHENY...WESTMORELAND AND INDIANA...

AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER OAKDALE...MOVING EAST AT 50 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...WIND GUSTS TO 50 MPH AND HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SEWICKLEY...          OAKDALE...            CARNEGIE...
  FRANKLIN PARK...      MCKEES ROCKS...       PERRYSVILLE...
  NORTH SIDE...         DOWNTOWN PITTSBURGH...
  SOUTH SIDE...         WILKINSBURG...        WEST MIFFLIN...  FOX
CHAPEL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 14, 1:41 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI MAY 14 2010

OHZ050-PAZ021-029-WVZ002-003-141945-
ALLEGHENY PA-BROOKE WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
241 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...WASHINGTON...ALLEGHENY...OHIO AND BROOKE...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF DILLONVALE...OR ABOUT
2 MILES SOUTHEAST OF ADENA...MOVING EAST AT 65 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...WIND GUSTS TO 50 MPH...AND HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEWELL...             DILLONVALE...         SMITHFIELD...
  JUG RUN...            TILTONSVILLE...       RAYLAND...
  WINDSOR HEIGHTS...    BRILLIANT...          WELLSBURG...
  WEST LIBERTY...       BETHANY...            FRANKLIN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

The radar

The Pittsburgh radar (KPBZ), 55 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Westmoreland

When
May 14, 2:06 PM EST
Where
Westmoreland County, Jeanette
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -79.620

Hail, Westmoreland

When
May 14, 2:24 PM EST
Where
Westmoreland County, 0.53 mi W of Loyalhanna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -79.390

Hail, Westmoreland

When
May 14, 2:26 PM EST
Where
Westmoreland County, 0.53 mi SSW of New Alexandria
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.393, -79.425

Hail, Westmoreland

When
May 14, 2:26 PM EST
Where
Westmoreland County, 0.53 mi E of Hannastown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.350, -79.490

Hail, Westmoreland

When
May 14, 2:29 PM EST
Where
Westmoreland County, 0.53 mi W of Greenwald
Measured
1.75 in hail
Reported by
Public
Coordinates
40.370, -79.460

Thunderstorm Wind, Westmoreland

When
May 14, 2:40 PM EST
Where
Westmoreland County, Derry
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.330, -79.300

A trained spotter reported trees down in Derry.

Hail, Allegheny

When
May 14, 2:44 PM EST
Where
Allegheny County, 0.69 mi N of Homestead
Measured
0.75 in hail
Reported by
Public
Coordinates
40.390, -79.950

Hail, Allegheny

When
May 14, 2:44 PM EST
Where
Allegheny County, 0.87 mi NE of Turtle Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
40.429, -79.808

Hail, Westmoreland

When
May 14, 2:48 PM EST
Where
Westmoreland County, Derry
Measured
0.88 in hail
Reported by
Public
Coordinates
40.330, -79.300

Hail, Westmoreland

When
May 14, 2:48 PM EST
Where
Westmoreland County, 0.69 mi S of West Newton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.210, -79.770

Hail, Westmoreland

When
May 14, 3:07 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
1 in hail
Reported by
Public
Coordinates
40.310, -79.380

Hail, Westmoreland

When
May 14, 3:13 PM EST
Where
Westmoreland County, 0.87 mi SE of Hutchinson
Measured
0.88 in hail
Reported by
Public
Coordinates
40.220, -79.720

Hail, Westmoreland

When
May 14, 3:14 PM EST
Where
Westmoreland County, 0.87 mi NE of Central
Measured
0.75 in hail
Reported by
Public
Coordinates
40.190, -79.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221798, 221799, 221800, 221801, 221802, 221807, 221803, 221804, 221808, 221809, 221812, 221811, 221810.